Ask a Psychiatrist and Get Answers to Mental Health Questions ASAP
Hi! It's nice to hear from you again.
Yes, it is frustrating when the patient has a medication that he is tolerating well and feels comfortable using but it has known side effects that are very problematic. It's true that Seroquel does pose an increased risk for diabetes. Studies have shown that the whole class of atypical antipsychotics (Seroquel is one) increase diabetes risk; it seems to stem from the drugs causing hyperglycemia.
But the medication is working well and he is willing to take it consistently. With BD, as we've discussed before, taking the meds long term with consistency is so important for stabilizing the disorder and for managing the disorder. So it's a difficult trade off.
And this is actually the key to my answer to you that you need to consider. The question of whether to change the medication is a question of risk/benefit ratio. Is the benefit greater than the potential risk? It might be in this case.
One possible different medication is Depakote. I've known people to do well with Depakote for BD if Seroquel stopped working, for example. It's a different type of medication and doesn't show the elevated hyperglycemia problem of Seroquel in the research. So, you might discuss this medication with his doctor. However, again, it's a question of whether to change something that's working.
If not, then exercise will be very important as well as consistent meal times with a focus on fresh foods and whole grains, lean meats, etc. and avoiding sugary foods. He should, again, eat regular meals at set times to keep his blood sugar steady throughout the day. If that's not really doable for him, then considering Depakote may be a good option.
Okay, I wish you the very best!
My goal is for you to feel like you've gotten Great Service from me and the site. If we need to continue the discussion for that to happen, then please feel free to reply and we'll continue working on this. If the answer has given you the help you need, please remember to give a rating of 5 (Great Service) or 4 (Informative and helpful), or even 3 (Got the job done) button. This will make sure that I am credited for the answer and you are not charged anything more than the deposit you already made by pressing any of these buttons. Bonuses are always appreciated! If I can be of further help with any issue now or in the future, just put "For Dr. Mark" in the front of your new question, and I'll be the one to answer it. All the best, XXXXX XXXXX
.OKMH53016130 My son is very anxious. He gets like